We know that Lisinopril is being used to treat hypertension and heart failure, but can it also cause erectile dysfunction (ED)? In this article, we discuss whether Lisinopril can cause ED and whether it’s safe to consume ED medication alongside Lisinopril.
Erectile Dysfunction (ED) is a common sexual performance issue that affects men of all ages. It refers to the inability or difficulty to get or maintain an erection, even when sexually aroused. There are many factors that can lead to ED, one of which are physical health issues such as hypertension.
Erections occur when blood flows to the penis upon sexual arousal, causing the penis to become firmer and larger. As hypertension potentially reduces blood flow to the penis, it can cause ED.
In fact, hypertension is an extremely common cause of ED. According to a 2007 study on hypertensive patients in Qatar, it was found that 58.3% of men with hypertension reported experiencing ED. There are currently many medications present to treat hypertension and one popular medicine of choice is Lisinopril.
Same long-lasting effects as the weekend pill (up to 36 hours of play), at half the cost.
Lisinopril is one of the first-line treatments for hypertension. It can also be used to treat cardiovascular heart problems like heart failure.
Generally speaking, Lisinopril belongs to a class of medications known as angiotensin-converting enzyme (ACE) inhibitors.
Individuals with hypertension have certain types of vasoconstrictive hormones in their body. These hormones constrict blood vessels, increasing blood pressure. Lisinopril works by reducing these hormones, thus relaxing the blood vessels and reducing overall blood pressure. Doing so makes it easier for blood to flow throughout the body.
Generally speaking, erectile dysfunction is an extremely rare side effect of Lisinopril, affecting only less than 1% of users. Furthermore, Lisinopril belongs to a class of drugs known as ACE inhibitors, which are among the cardiovascular medications that are least likely to cause ED.
That said, while uncommon, it’s still possible to experience ED as a temporary side effect. According to some research studies, Lisinopril can temporarily cause sexual side effects, especially during the first few months of treatment.
On the flipside, some argue that Lisinopril can actually improve erectile function instead. This is because Lisinopril works by increasing blood flow throughout the body, which is similar to how phosphodiesterase type 5 (PDE-5) ED medications work. Furthermore, as hypertension can result in ED, a medication like Lisinopril can actually help in improving ED instead.
Ultimately, Lisinopril can potentially cause sexual side effects like ED, but these side effects are temporary and extremely rare. In fact, Lisinopril could also potentially reduce the effects of ED instead.
While ED and other sexual performance problems are not a common side effect of Lisinopril, there are other side effects that you should look out for.
Some mild side effects include:
On the other hand, more serious side effects include:
In the event that you experience any of the serious side effects, please seek medical attention immediately.
As mentioned, hypertension can cause ED as it reduces blood flow throughout the body and to the penis. As such, if you’re currently on Lisinopril but still experiencing ED, it’s possible that your Lisinopril is not fully controlling your hypertension.
This could be an issue regarding the dosage or effectiveness of Lisinopril in treating your hypertension. If you feel that you need a higher dosage of Lisinopril or a different hypertension medication altogether, it’s best that you consult your doctor first.
While we know that ACE inhibitors like Lisinopril don’t generally cause ED, this is not the case for all hypertension medications. Some hypertension medications like diuretics (e.g. hydrochlorothiazide) and beta-blockers (e.g. Atenolol) can cause erection problems. If you happen to be taking any of those medications, they might be the reason why you’re experiencing ED. |
It’s possible to experience ED symptoms if you take Lisinopril together with other medications known to cause ED. These include antihistamines or antidepressants.
In some cases, hypertension treatment requires Lisinopril to be taken alongside other blood pressure medications such as diuretics and beta-blockers, which can also cause ED.
The next time you find yourself experiencing ED while on Lisinopril, remember to consider all the other medications you’re currently taking. For all you know, they might be the culprit, not Lisinopril!
Believe it or not but your current lifestyle, such as your physical and mental health, can actually affect your ED symptoms. How so?
Being Physically Inactive
Being On A Poor Diet
Poor Mental Health
There are currently many ED medications on the market, the most popular one being Viagra. ED medications like Viagra fall under a class of drugs known as PDE-5 inhibitors. PDE-5 inhibitors work by increasing the rate of blood flow to the penis, making it easier to get and maintain an erection when sexually aroused.
As both PDE-5 inhibitors and anti-hypertensive medications work to improve blood flow around the body and lower blood pressure, drug interactions could occur when both are taken together. This is especially true for medications like alpha-blockers and organic nitrates and nitrites, which are used in cases of high blood pressure or heart failure.
Thankfully, the answer is NO!
Lisinopril is an ACE inhibitor, and research has shown that ACE inhibitors do not increase the risk of side effects when taken alongside ED medications like Viagra or sildenafil.
That said, if you’re unsure about the potential side effects and drug interactions between your hypertension and ED medication, it is advised that you consult your doctor first before taking any medication. Likewise, here at Noah, we have a dedicated team of doctors who can advise you on what ED medication is best suited for your current condition.
Articles featured on Noah are for informational purposes only and should not be constituted as medical advice, diagnosis or treatment. If you have any medical questions or concerns, please talk to your healthcare provider. If you're looking for a healthcare provider, click here.
Bener, Abdulbari, et al. “Erectile Dysfunction among Hypertensive Men in a Rapidly Developing Country.” Indian Journal of Urology vol. 23,2 (2007): 109-113. (Link)
Fogari, R., et al. “Sexual Function in Hypertensive Males Treated with Lisinopril or AtenololA Cross-over Study.” American Journal of Hypertension vol. 11,10 (1998): 1244–47. (Link)
Harte, Christopher B., and Cindy M. Meston. “Acute Effects of Nicotine on Physiological and Subjective Sexual Arousal in Nonsmoking Men: A Randomized, Double-Blind, Placebo-Controlled Trial.” The Journal of Sexual Medicine vol. 5,1 (2008): 110–21. (Link)
Health Promotion Board. “Health Promotion Board Launches National Physical Activity Guidelines.” Health Promotion Board [Singapore], 14 Nov. 2018. (Link)
Kloner, R. “Effect of Sildenafil in Patients with Erectile Dysfunction Taking Antihypertensive Therapy.” American Journal of Hypertension vol. 14,1 (2001): 70–73. (Link)
NHS website. “Lisinopril.” Nhs.Uk, 18 Nov. 2021. (Link)
Sooriyamoorthy T., and Leslie SW. Erectile Dysfunction. StatPearls Publishing, 2021. (Link)